State or Country of residence: Massachusetts
Quinolone taken: Levofloxacin (Levaquin)
Reason for the Quinolone: Bi-lateral pneumonia
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 12 days
How long ago did you take the Quinolone?: End of March, 2004
How much have you recovered as of now?: Less than 10%
How often do you relapse or cycle?: Symptoms appear randomly
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: Yes
Please list anything your doctor did that helped in your
recovery: Dr. S., my GP (who was not the prescribing physician)
acknowledges that he knows very little about ADRs caused by Fluoroquinolones.
He contacted two local doctors he thought might be the most knowledgeable for
advice, but got nothing (and this is Boston, with supposedly the most
sophisticated and informed group of medical providers). He also sent out an
inquiry to an entire network of local doctors, again with no results.
I have shared with Dr. S a number of treatment suggestions that I picked up from the group e-mails (Chelated magnesium, vitamin E & C, L-Argenine, flexology, a.o.). His response was that they couldn't hurt, but very likely wouldn't help either. So, I'm sad to say, my doctor hasn't been able to do anything to accelerate my recovery.
What has helped you in your recovery?: I am currently
doing intensive acupuncture (daily) in addition to taking a
mixture of herbs prepared by the acupuncturist. I felt better after the first treatment, but today, after 3 treatments, I am back to where I was (a little worse, actually.) I recently consulted the same neurologist who was following me last year
because of unexplained neuropathies in my legs. He is giving me an EMG this week (my 3rd in a year and a half.)
I am taking the supplements listed above, but have not yet sought massage or reflexology treatments (my main complaint is Achilles tendon pain.)
|My FQ syndrome was caused by Levofloxacin (Levaquin)
administered in a 500 mg/day doses for just under two weeks, beginning at
the end of March this year.
The medicine was given to me during a stay in hospital in New Delhi to treat bi-lateral pneumonia contracted during my travels in India. It was one of a number of medicines prescribed at my admittance to hospital.
On the 8th day, just as I was about to be discharged from hospital, without any warning, I developed debilitating pain in the Achilles tendons of both legs. The hospital doctor did not diagnose the problem (other than ruling out thrombosis), but told me to continue the various medications I had been taking for another week after my return to the US.
The pain got worse from day to day and 4 days after my return, I consulted my GP, who immediately diagnosed Fluoroquinolone ADR. He offered no treatments and told me it might last as long as 6 months.
Since that time (early April), I continue to suffer from severe pain in
both Achilles tendons. Walking is very difficult a lot of the time. I am
frustratingly slow, my feet just won't move and my legs feel impossibly
heavy, in addition to swelling up grotesquely. Over time, I have developed a
number of other intermittent symptoms, as well, including burning sensations
of the skin (especially my face), electrical charges throughout the body,
pins and needles and weakness in both legs and arms, occasional pain in my
It is no exaggeration to say that this experience is affecting my life (and quality of life) in major ways. I feel like a shadow of myself in terms of what I can accomplish in the course of a day. Obviously, my reduced mobility is affecting my family as well. The financial burden is substantial, especially since acupuncture isn't covered by insurance.
Still, I consider myself fortunate that I am not fighting the whole range of symptoms associated with FQ poisoning. My heart aches for those whose pain and suffering is so much worse than mine. Meanwhile I wait and hope for healing for each and every one of us.
Last Updated 06/17/04